Discrete Mathematics & Theoretical Computer Science, Vol 6, No 1 (2003)

Font Size:  Small  Medium  Large

Numerical Studies of the Asymptotic Height Distribution in Binary Search Trees

Charles Knessl


We study numerically a non-linear integral equation that arises in the study of binary search trees. If the tree is constructed from n elements, this integral equation describes the asymptotic (as n→∞) distribution of the height of the tree. This supplements some asymptotic results we recently obtained for the tails of the distribution. The asymptotic height distribution is shown to be unimodal with highly asymmetric tails.

Full Text: GZIP Compressed PostScript PostScript PDF original HTML abstract page